Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 2, 2004, 10:52 PM EST for Dorchester County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 2, 2004, 10:52 PM EST (03:52 UTC)
- Expired
- Feb 2, 2004, 11:30 PM EST
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199 WUUS52 KCHS 030352 SVRCHS SCC035-030430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1051 PM EST MON FEB 2 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1130 PM EST * AT 1051 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES ALONG A LINE FROM 3 MILE WEST OF REEVESVILLE TO 5 MILES WEST OF GROVER...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... REEVESVILLE... HARLEYVILLE... SAINT GEORGE... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. LAT...LON 3324 8069 3307 8064 3314 8032 3332 8051 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 8:17 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 2, 8:17 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 817 PM EST MON FEB 2 2004 .PUBLIC...THE PERSISTENT WEDGE OF HIGH PRES IS BEGINNING TO SHOW SIGNS OF BREAKING DOWN WITH DECENT PRES FALLS BEING OBSERVED ACROSS MUCH OF CNTRL SC DURING THE PAST SEVERAL HOURS. 03/00Z MESOANALYSIS SHOWED A WK SFC LOW OVR XTRME NE FL JUST S OF SAINT SIMMONS ISLAND. THIS LOW WL MOVE SLOWLY N TNGT AS A STRONG SHORTWAVE CROSSES THE TN VALLEY. A WARMER AND MORE UNSTABLE AIRMASS LOCATED OVER THE OFFSHORE WATERS WILL MAKE A PUSH TOWARD COAST LTR TNGT AS THE COASTAL FRONT MOVES W AND THE SFC LOW MOVES TO A PSN NR BEAUFORT CLOSER TO SUNRISE. STRONG LIFT ON THE TAIL END OF THE SHORTWAVE COUPLED WITH GOOD SFC MOISTURE CONVG ALONG THE COAST WL HELP DRIVE THE DVLPMNT OF NUMEROUS SHOWERS. MARGINAL LI/S...K-INDICES AND EVEN A FEW HUNDRED JOULES OF SBCAPE IN THE WARM SECTOR AIRMASS SUGGEST A FEW RUMBLES OF THUNDER ARE CERTAINLY PSBL ESP ALONG AND E OF A BEAUFORT TO SAINT GEORGE LINE WHERE THE WARM SECTOR WL LIKELY BE THE MOST WELL- DEFINED. HOWEVER...THERE IS STILL A CHANCE FOR SOME ELEVATED THUNDER FOR AREAS W OF THE WARM SECTOR GIVEN THE DEGREE OF DYNAMICS ALOFT. WL EXPAND THE MENTION OF THUNDER TO ALL GROUPS WITH THE UPDATE PKG. PINNING DOWN TEMPERATURES OVRNGT WL BE QUITE TRICKY AS THERE IS STILL SOME UNCERTAINTY OF ON THE EXACT TRACK OF THE WK SFC LOW AND THE DEGREE OF INLAND WARM SECTOR PENETRATION. THE 21Z RUC APPEARS TO HANDLE THE PSN OF THE SFC LOW AND THE THERMAL/MOISTURE GRADIENTS THE BEST SO WL LEAN THE GRIDS HEAVILY IN THAT DIRECTION WITH SOME INFLUENCE FM THE 18Z ETA-12. THIS SOLN WOULD INDICATE TEMPS WARMING INTO THE LWR 60S ALONG THE SC COASTAL ZONES WITH TEMPS HOLDING FAIRLY STEADY INLAND AND ALONG THE GA COAST...XCPT FALLING SLGTLY ACROSS OUR FAR WRN GA AREAS LTE. WL ALSO MAKE A FEW UPWARD ADJUSTMENT TO POPS FOR MOST GROUPS...MAINLY N OF THE SAVANNAH RIVER. && .MARINE...WND HAVE DROPPED OFF RAPIDLY ACROSS THE GA WTRS THIS EVNG BUT ARE STILL BLOWING PRETTY HARD FARTHER N WHERE THE GRADIENT REMAINS PINCHED. XPCT THE TIGHTEST GRADIENT TO SHIFT N OF OUR MARINE AREA LTE TNGT WITH THE APRCH OF THE SFC LOW SO A SLOW DECR IN WNDS LOOKS ON TRACK. WL NEED TO KEEP FLAGS GOING FOR ALL WTRS FOR AT LEAST ONE MORE FCST CYCLE BUT ANTICIPATE THE MIDNGT SHIFT WL BE ABLE TO START DROPPING FLAGS WITH THE ERLY MRNG PKG. WL MAKE A FEW CHANGES TO BOTH WNDS AND SEAS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...SMALL CRAFT ADVISORY AMZ330-350-352. && ST
Hazardous weather outlook, Feb 2, 2:55 PM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EST MON FEB 2 2004 AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-022154- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 255 PM EST MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. SCW
In the hours before
Special weather statement, Feb 2, 9:42 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 942 PM EST MON FEB 2 2004 SCZ040-042-043-030315- ALLENDALE-HAMPTON-INLAND COLLETON- 942 PM EST MON FEB 2 2004 ...STRONG THUNDERSTORM WILL IMPACT EXTREME NORTHEAST ALLENDALE COUNTY...NORTHERN HAMPTON COUNTY AND NORTHWESTERN COLLETON COUNTY THROUGH 1015 PM EST... AT 942 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF HAMPTON...MOVING NORTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HAMPTON...BRUNSON...JENNYS...LODGE AND WILLIAMS THROUGH 1015 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH GUSTY WINDS TO 30 MPH.
Special weather statement, Feb 2, 10:10 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1010 PM EST MON FEB 2 2004 SCZ040-042-043-030345- ALLENDALE-HAMPTON-INLAND COLLETON- 1010 PM EST MON FEB 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN ALLENDALE COUNTY...NORTHERN HAMPTON COUNTY AND EXTREME NORTHWESTERN COLLETON COUNTY THROUGH 1045 PM EST... AT 1010 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER DUKES...OR ABOUT 5 MILES NORTHWEST OF HAMPTON...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FAIRFAX...DUKES...BARTON... SYCAMORE...MILEY AND MOSELLE THROUGH 1045 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Special weather statement, Feb 2, 10:44 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1044 PM EST MON FEB 2 2004 SCZ043-044-030415- DORCHESTER-INLAND COLLETON- 1044 PM EST MON FEB 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DORCHESTER COUNTY AND NORTHEAST COLLETON COUNTY THROUGH 1115 PM EST... AT 1044 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM CENTERED FROM 9 MILES WEST OF SAINT GEORGE TO 3 MILES NORTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RHODES CROSSROADS...PREGNALL...HARLEYVILLE...GIANT AND DORCHESTER THROUGH 1115 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 1:01 AM EST | Special Marine Warning | CHS | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.